Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 76, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 5, 2011, 2:06 PM PDT for San Bernardino County, California. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2011, 2:06 PM PDT (21:06 UTC)
- Expired
- Jul 5, 2011, 2:30 PM PDT
- In force
- 24 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 132 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:15 PM PDT | TSTM WND DMG | 3 Ene Joshua Tree, CA | SPOTTER REPORTS DAMAGE TO AWNING IN JOSHUA TREE FROM TSTM WIND GUST AT 215 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -617 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722
WUUS55 KVEF 052106
SVRVEF
CAC071-052130-
/O.NEW.KVEF.SV.W.0076.110705T2106Z-110705T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
206 PM PDT TUE JUL 5 2011
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 230 PM PDT.
* AT 203 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS IN
EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR JOSHUA TREE LAKE
CAMPGROUND...OR 11 MILES WEST OF TWENTYNINE PALMS...AND MOVING
NORTHWEST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...JOSHUA TREE AND JOSHUA TREE LAKE
CAMPGROUND...AS WELL AS HIGHWAY 62 NEAR JOSHUA TREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
&&
LAT...LON 3421 11642 3430 11621 3415 11610 3412 11615
3412 11626 3408 11627 3408 11630
TIME...MOT...LOC 2106Z 143DEG 4KT 3417 11625
$$
JGG2 follow-up statements
775
WWUS55 KVEF 052123
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 PM PDT TUE JUL 5 2011
CAC071-052130-
/O.CON.KVEF.SV.W.0076.000000T0000Z-110705T2130Z/
SAN BERNARDINO CA-
223 PM PDT TUE JUL 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR SOUTH CENTRAL SAN BERNARDINO COUNTY...
AT 221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JOSHUA TREE LAKE
CAMPGROUND...OR 16 MILES NORTHWEST OF TWENTYNINE PALMS...MOVING
NORTHWEST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 3421 11642 3430 11621 3422 11617 3419 11621
3415 11628 3416 11632 3417 11636
TIME...MOT...LOC 2124Z 143DEG 4KT 3424 11632
$$
JGG518
WWUS55 KVEF 052131
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
231 PM PDT TUE JUL 5 2011
CAC071-052140-
/O.EXP.KVEF.SV.W.0076.000000T0000Z-110705T2130Z/
SAN BERNARDINO CA-
231 PM PDT TUE JUL 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN BERNARDINO
COUNTY HAS EXPIRED...
THE STORM LOCATED NORTH OF YUCCA VALLEY HAS WEAKENED TO BELOW SEVERE
LIMITS. IT REMAINS CAPABLE OF GUSTY WINDS TO 50 MPH AND VERY HEAVY
RAINFALL.
LAT...LON 3421 11642 3430 11621 3422 11617 3419 11621
3415 11628 3416 11632 3417 11636
TIME...MOT...LOC 2123Z 143DEG 4KT 3424 11632
$$
JGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:46 AM PDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 10:46 AM PDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1046 AM PDT TUE JUL 5 2011 .SYNOPSIS...MONSOON MOISTURE WILL KEEP CHANCES FOR THUNDERSTORMS OVER MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE WEEK. POCKETS OF HEAVY RAIN COULD LEAD TO LOCALIZED FLOODING. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WHILE HIGHER HUMIDITY WILL MAKE IT FEEL QUITE UNCOMFORTABLE...ESPECIALLY IN THE LOWER DESERTS. && .UPDATE...CONVECTION SLOWLY BUBBLING UP ALREADY THIS MORNING. TOUGH TO PINPOINT ANY ONE AREA MOST FAVORED FOR STORMS...AS THE WEAK SHEAR AXIS NOTED BY THE PREVIOUS SHIFT OVERLIES AN AREA WHICH GOT WORKED OVER PRETTY GOOD YESTERDAY SO AVAILABLE ENERGY TO SUPPORT CONVECTION IS QUESTIONABLE. GOING FORECAST DEPICTS BROADLY BRUSHED POPS WITH AN EMPHASIS ON MOUNTAIN AREAS...WHICH LOOKS VERY GOOD. NO UPDATE PLANNED THIS MORNING. && .PREV DISCUSSION... 348 AM PDT TUE JUL 5 2011 .SHORT TERM...RADAR RETURNS ON THE DECREASE EARLY THIS MORNING OVER SOUTH CENTRAL INYO COUNTY. ONLY AREA WHERE SOME LIGHT RAIN MAY BE REACHING THE GROUND WOULD BE ASSOCIATED WITH A WEAK LINE MOVING NORTH THAT IS OVER I-15 BETWEEN BARSTOW AND BAKER. OTHERWISE SKIES PARTLY TO MOSTLY CLOUDY. AN INVERTED TROUGH OVER CENTRAL CALIFORNIA WILL CONTINUE TO SLOWLY MOVE NORTHWESTWARD TODAY WHILE A SECONDARY CIRCULATION WHICH THE MODELS SUGGEST SPLIT OFF FROM INVERTED TROUGH WILL BE OVER EAST CENTRAL NEVADA THIS AFTERNOON. THETA-E RIDGE EXTENDING FROM NORTHERN INYO COUNTY TO NORTHERN LINCOLN COUNTY COMBINED WITH MODEST 0-6KM BULK SHEAR VALUES LEND SUPPORT FOR MORE ORGANIZED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE NORTH. ELSEWHERE...NO FEATURE EVIDENT ON SATELLITE OVER ARIZONA THAT WOULD HELP ORGANIZE THUNDERSTORMS ACROSS THE SOUTHERN AREAS TODAY. CONCERN WITH ANY STORMS WILL BE HEAVY RAIN WHICH MAY LEAD TO FLOODING AS MODELS PROG BETWEEN 1.0-1.25 INCHES OF PRECIP. WATER ACROSS CENTRAL NEVADA AND 1.25-1.75 INCHES ACROSS THE MOJAVE DESERT. ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE WEDNESDAY AND THURSDAY AS NOT A HECK OF A LOT OF CHANGE IN THE ATMOSPHERE EXPECTED. .LONG TERM...LATE FRIDAY MORNING INTO THE AFTERNOON AN UPPER LEVEL TROUGH IS SHOWN TO BE MOVING ACROSS THE PAC NW WITH THE SOUTHERN EXTENT OF THE TROUGH SWIPING CENTRAL NEVADA. THUS THIS MAY HELP TO ENHANCE CONVECTION OVER THE SOUTHERN GREAT BASIN. IF ANY AREA SEES A DOWNWARD TREND ON FRIDAY IT LOOKS TO BE OVER NW SAN BERNARDINO COUNTY AS THE TROUGH AXIS CHANGES THE FLOW TO MORE OF A WESTERLY DIRECTION BRINGING IN DRIER AND MORE STABLE AIR. AS WE MOVE INTO SATURDAY AND SUNDAY THE FIRST TROUGH HEADS EAST AND A SECOND TROUGH AXIS HEADS TOWARDS THE WEST COAST. THIS TROUGH AXIS LOOKS DEEPER AND THUS IT SHOULD INCREASE SOUTHWEST FLOW ACROSS THE AREA. THUS DRIER AND MORE STABLE AIR WILL SPREAD EASTWARD ACROSS THE AREA THIS WEEKEND...BUT THE MAIN ISSUE WILL BE HOW FAR EAST. SATURDAY LOOKS BY FAR WAY MORE MOIST THAN SUNDAY AS BOTH THE GFS AND ECMWF SHOW THE MAIN DIVIDING LINE BETWEEN MOIST AND DRY AIR THEN OVER WESTERN INYO COUNTY WHILE BY SUNDAY IT MOVES TOWARDS EASTERN LINCOLN AND EASTERN CLARK COUNTIES. MONDAY ONWARDS THE UPPER TROUGH AXIS GRADUALLY DIGS SOUTHWARD INTO CALIFORNIA AND EVENTUALLY MOVES INLAND SPREADING DRIER AIR FURTHER EAST. BY THEN POPS WERE KEPT MAINLY EAST OF THE COLORADO RIVER VALLEY. ONE CONCERN WITH THE TROUGH EARLY NEXT WEEK MAY BE SOME ENHANCED GUSTY WINDS ESPECIALLY IN THE AFTERNOON. .AVIATION...FOR MCCARRAN...AWAY FROM ANY THUNDERSTORMS OR THUNDERSTORM OUTFLOW BOUNDARIES WINDS WILL MAINLY BE SOUTH TO SOUTH-SOUTHWEST AT 6-12 KTS. CLOUD COVER WILL MAINLY BE SCT-BKN AOA 8K FEET THROUGH TUESDAY EVENING. THERE COULD BE SOME THUNDERSTORMS AROUND AND IN THE LAS VEGAS VALLEY AGAIN THIS AFTERNOON AND EVENING BUT DUE TO ONLY MODERATE CONFIDENCE WITH THIS THE TAF SHOWS ONLY A CB. OUTFLOW FROM THUNDERSTORMS COULD CREATE GUSTY AND ERRATIC WINDS NOT SHOWN IN THE TAF AT THIS TIME AND IF NEEDED THE TAF WILL BE AMENDED FOR THESE SHOULD THEY DEVELOP. TSRA WILL ALSO BE POSSIBLE IN ALL OF THE APPROACH CORRIDORS TODAY. THE THREAT OF TSRA WILL CONTINUE THROUGH AT LEAST THURSDAY IN AND AROUND THE VALLEY AND AS WELL AS ALL OF THE APPROACH CORRIDORS. CIGS AND VSBY WILL BE REDUCED IN AND NEAR ANY STORMS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...AWAY FROM THUNDERSTORMS OR OUTFLOW BOUNDARIES WINDS WILL MAINLY FOLLOW DIURNAL DIRECTIONAL TRENDS. THUNDERSTORMS AND ANY OUTFLOW BOUNDARIES WILL ALLOW FOR GUSTY AND ERRATIC WINDS ONCE AGAIN NOT SHOWN IN THE TAFS. BLDU MAY BE A CONCERN IN SOME AREAS AS WELL WITH REDUCED VSBY. TSRA WILL BE POSSIBLE ACROSS ANY PORTION OF THE AREA TODAY...HOWEVER ACTIVITY MAY BE FOCUSED MORE IN THE SOUTHERN GREAT BASIN. MAINLY SCT-BKN CLOUDS AOA 7K-10K FEET WITH LOWER CIGS AND VSBY IN AND NEAR ANY TSRA. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/PIERCE/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 5, 5:23 AM PDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 523 AM PDT TUE JUL 5 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-060700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 523 AM PDT TUE JUL 5 2011 /523 AM MST TUE JUL 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY BE BETTER ORGANIZE ALONG AND NORTH OF A LINE FROM LONE PINE TO BEATTY TO CALIENTE TODAY. HEAVY RAIN WILL OCCUR WITH SOME THUNDERSTORMS WHICH MAY LEAD TO FLOODING. ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WITH HIGHER PROBABILITIES OVER THE MOUNTAINS. AGAIN...HEAVY RAIN AND SOME LOCALIZED FLOODING IS POSSIBLE. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS OR LOW WATER CROSSINGS. TURN AROUND... DONT DROWN! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PERSISTENT SOUTHEAST WILL KEEP MONSOON MOISTURE ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THURSDAY. DRYING FROM THE WEST WILL SLOWLY SPREAD EAST OVER THE WEEKEND CONFINING ANY THUNDERSTORMS TO MOHAVE COUNTY BY EARLY NEXT WEEK. HEAVY RAIN WHICH COULD LEAD TO FLOODING IS A CONCERN THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:46 PM PDT | Flash Flood Warning | VEF | Inyo | 119 min |
| Jul 4, 6:52 PM PDT | Flash Flood Warning | VEF | Inyo | 113 min |
| Jul 5, 1:37 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
| Jul 5, 1:48 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 5, 2:01 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 33 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.